bannerHON
img
HONnews
HONnews
img PATIENT / PARTICULIER img PROFESSIONNEL DE SANTE img WEBMESTRE img
img
 
img
HONcode sites
Khresmoi - new !
HONselect
News
Conferences
Images

Themes:
A B C D E F G H I
J K L M N O P Q
R S T U V W X Y Z
Browse archive:
2017: O S A J J M A M F J
2016: D N O

 
  Other news for:
Child
Poisons
 Resources from HONselect
Kids Landing in ERs After Drinking Parents' E-Cig Nicotine Liquid
In one case, a 6-year-old wound up in intensive care

By Robert Preidt

TUESDAY, Dec. 27, 2016 (HealthDay News) -- A case study highlights the danger liquid nicotine for electronic cigarettes poses to children.

Doctors in Oregon described the case of a 6-year-old girl who accidentally swallowed liquid nicotine used in her parents' e-cigarettes.

The girl's mother had filled an empty ibuprofen bottle with liquid nicotine that she had mixed herself using unflavored nicotine and vegetable glycerin.

Believing the bottle still contained ibuprofen, the father gave his daughter a dose of the liquid to treat pain from a sprained ankle.

The girl quickly lost consciousness. Her father immediately contacted poison control and called 911, according to the account published online recently in the journal Annals of Emergency Medicine.

"Liquid nicotine is highly concentrated, which makes it especially dangerous in households with children," study author Dr. Matthew Noble said in a journal news release.

"In this instance, the girl lost consciousness nearly immediately after drinking the liquid nicotine and despite prompt action by her parents and emergency medical services, she still required mechanical ventilation and admission to the intensive care unit," he said.

"Fortunately, she was ultimately discharged from the hospital in stable condition, but under slightly different circumstances could have suffered a tragic outcome," Noble said.

Noble is a toxicology fellow and adjunct instructor in the department of emergency medicine at Oregon Health & Science University.

Because nicotine in e-cigarette refill liquid is highly concentrated, it's particularly dangerous to children, he said.

"We expect that emergency physicians and poison centers will continue to encounter clinical significant cases of nicotine toxicity, especially in pediatric patients," Noble added.

More information

The American Academy of Pediatrics has more on liquid nicotine and children.

SOURCE: Annals of Emergency Medicine, news release, Dec. 19, 2016

Copyright © 2016 HealthDay. All rights reserved. URL:http://consumer.healthday.com/Article.asp?AID=717984

Resources from HONselect: HONselect is the HON's medical search engine. It retrieves scientific articles, images, conferences and web sites on the selected subject.
Nicotine
Parents
Emergencies
Intensive Care
Fathers
Consciousness
Ibuprofen
Wounds and Injuries
The list of medical terms above are retrieved automatically from the article.

Disclaimer: The text presented on this page is not a substitute for professional medical advice. It is for your information only and may not represent your true individual medical situation. Do not hesitate to consult your healthcare provider if you have any questions or concerns. Do not use this information to diagnose or treat a health problem or disease without consulting a qualified healthcare professional.
Be advised that HealthDay articles are derived from various sources and may not reflect your own country regulations. The Health On the Net Foundation does not endorse opinions, products, or services that may appear in HealthDay articles.


Home img About us img MediaCorner img HON newsletter img Site map img Ethical policies img Contact